Alert archive / North Carolina / River Flood Warnings in 2018

River Flood Warning 26, NWS Raleigh, NC

October 10, 2018Alamance County, North Carolina

NWS Raleigh, NC issued this river flood warning at Oct 10, 2018, 10:33 PM EDT for Alamance County, North Carolina. It took effect at Oct 11, 2018, 6:11 PM EDT. It was in force for 40 hr.

The area

The counties it named.

The facts

Issued
Oct 10, 2018, 10:33 PM EDT (02:33 UTC)
In effect from
Oct 11, 2018, 6:11 PM EDT
Expired
Oct 13, 2018, 10:28 AM EDT
In force
40 hr
Issued by
NWS Raleigh, NC
Area
Storm-based polygon
Flood severity
Major

County Alamance County, NC

The radar

The Raleigh/Durham radar (KRAX), 92 km from the middle of the area, began a volume at 02:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Haw River at Haw River (HAWN7).

Action stage
16 ft
Minor stage
18 ft
Moderate stage
23 ft
Major stage
27 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 02096500, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this river flood warning went out at Oct 10, 9:37 PM EDT, 56 minutes earlier.

Area forecast discussion, Oct 10, 9:37 PM EDT, 56 minutes before
Area Forecast Discussion
National Weather Service Raleigh NC
937 PM EDT Wed Oct 10 2018

.SYNOPSIS...
Michael's remnants will move quickly northeast across central NC
Thursday. The low pressure will then track off the Mid Atlantic
coast Thursday night. High pressure will build in from the northwest
Thursday night and Friday.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 937 PM Wednesday...

As of 930 PM, the center of Michael was located over southwest GA
and is forecast by the National Hurricane Center to continue to
progress quickly to the NE, reaching central SC by late tonight, then
tracking NE across central NC Thursday. It will be late tonight and
early Thursday before the bands of heavy rain and strong/gusty wind
begin to affect our SW Piedmont. Before the actual remnants arrive
Thursday, there will continue to be a deep SE feed of moisture off
the Atlantic and Gulf Stream across the region. PW's at record
levels for early October in the 2.25 to 2.4 inch range. Therefore,
locally heavy rain can be expected with any showers, but especially
where banding of showers and training of cells develop. This is more
likely west and south of Raleigh through late tonight. We will have
the highest POP SW (increasing to categorical by 12z). Elsewhere, we
will generally carry chance POP's, becoming categorical Thursday.

Strong and gusty winds will accompany the rain bands (strongest in
the Tropical Storm Warning region, and especially enhanced as the
circulation passes over the region Thursday.

The low-level shear and 0-1 km hodographs will also increase toward
daybreak in the far SW, with most of central NC expected to see this
increase quickly on Thursday morning. We do expect a least some
tornado threat over our region Thursday. The main threat would be on
the right front or NE quadrant of the remnant circulation's track.
Even a bit of heating will be possible out ahead of the system late
morning into the early afternoon, placing the entire eastern and
southern part of our region in the risk.

&&

.SHORT TERM /THURSDAY THROUGH THURSDAY NIGHT/...
As of 355 PM Wednesday...

...The most significant impacts associated with Michael are expected
across central NC Thursday morning into early Thursday evening...

The rain shield with Michael will move NE through the central
Carolinas Thu. While the surface wind field will have weakened from
its current hurricane status, this is a powerful storm with a lot of
energy, and the storm's swift movement will allow far too little
time for significant dissipation of this energy. Winds just aloft
around the broad center of the storm will remain quite strong, with
model projections showing 40-60 kts at 925 mb on either side of the
center. And forecast soundings as well as model cross sections
indicate sufficient low level mixing just behind the center, as the
drier air dives in behind the departing storm, for a focused,
particularly intense band of winds from the N. Will monitor for this
potential closely through tomorrow. Irrespective of this occurrence,
the potential gusts within this still-tropical cyclone warrant an
areal expansion of the tropical storm warning, and this will take
place after the next NHC forecast package is issued, barring any
major track change (path or speed).

The flash flood watch will remain as is. Today's rain will certainly
help moisten the soils, especially across the S and W halves of the
forecast area, although we did not see quite the rates that were
initially feared. Concern remains for what some convection-allowing
models depict as an intense rain band over the N circumference of
the circulation center, which could generate heavy totals on the NW
side of the storm as such a band pivots counterclockwise and leads
to a longer duration of heavier rain over the Piedmont. This
potential has led to a slight NW shift in the expected corridor of
heaviest rain, although we still expect nearly 3" over SE sections
ranging to 4-6.5" over much of the Piedmont. (A lowering of rain
totals over the SE would certainly be helpful to those still
recovering from Florence.)

Following the official track and supporting model guidance, have
shown a quick decrease in rain chances from WSW to ENE as the storm
pulls away late Thu night. Breezy, gusty winds from the NNW will
hold areawide through much of the night. Expect highs of 74-81 Thu,
followed by lows of 55-64 Thu night. -GIH

&&

.LONG TERM /FRIDAY THROUGH WEDNESDAY/...
As of 1235 PM Wednesday...

Based on the official forecast track, TS Michael will be tracking
quickly NE away from NC Fri morning. Models indicate dry air moving
into the area, so expect plentiful sunshine, albeit with potential
stray gusty winds in its wake. Michael will leave a broad trailing
frontal zone off the SE coast, with a more substantial cold front
sitting just to our NW, the coldest/densest air staying temporarily
blocked by the mountains. So while a dip in temps is expected Fri,
readings will be just slightly below normal initially. A shortwave
trough moving through the N-central CONUS early Fri will progress
eastward across the Northeast states late Fri into early Sat,
allowing a cool surface high centered over the central CONUS to
shift eastward and push the cold front SE/SSE into our area,
initiating a further drop in thicknesses by Sat morning. We should
see a few clouds to start the weekend, including potential terrain-
enhanced mid clouds early Sat morning in the Piedmont. Thicknesses
suggest highs about two categories below normal Sat.

We'll start to see a more active pattern into early next week, with
greater-than-usual day-to-day variability. The surface high will
shift E off the Mid Atlantic and Northeast coast Sun, sending a
coastal inverted trough northwestward into the Carolinas. This will
cause a rebounding of thicknesses and increased cloud cover for the
latter half of the weekend. With the increased moist upglide along
the northward-shifting frontal zone, will bring in small chance pops
(20-30%) Sun night into early Mon, with a rebound in temps Mon as
brief warm air advection returns. Another broad but amplified
shortwave trough swinging through the central CONUS early Mon will
swing by to our N through early Tue, taking a cold front through the
area, and expect good chances of showers and perhaps a storm late
Mon through Mon night. The front will stall out just to our south
for Tue/Wed, with cool high pressure building in from the W and NW.
Expect quiet and dry weather to move in Tue, with increasing clouds
Wed as the front begins to buckle back north into the area. -GIH

&&

.AVIATION /00Z THURSDAY THROUGH MONDAY/...
As of 825 PM Wednesday...

A weakening band of light rain showers will lift north through the
area through 03z. A brief period of MVFR restrictions will be
possible in the heavier showers. After 03z, expect a lull in rain
showers through 12z. However, ceilings are expected to lower to MVFR
or IFR areawide overnight, potentially to LIFR at KINT and KGSO.

Ceilings will remain IFR to MVFR on Thursday with the heavy
rain bands associated with Michael's remnants expected to spread SW
to NE across the area between 12 to 15Z at KINT and KGSO, 15 to 18z
at KRDU and KFAY, and 18 to 20z at KRWI. IFR restrictions will occur
in the heaviest rain bands. Meanwhile, winds will strengthen with
sustained winds of 20 to 25 kts, gusting to 30 to 40 kts at times,
especially in the heavier bands. It also appears there will be a
period of LLWS at all TAF sites, occurring at KINT, KGSO and KRDU
Thursday evening as a strong 50 to 60kt NWLY low-level jet develops
as Michael pushes off to the NE, while KFAY and KRWI will see a
period of LLWS during the afternoon from a strong 50 kt SWLY LLJ.

Looking beyond 00z Friday: Rain will rapidly taper off and skies
will clear out from SW to NE between 00 to 06z Friday. Winds may
remain gusty for a longer time. Otherwise, VFR conditions are
expected to dominate for much of the Fri through Mon period, with
high pressure extending in from the NW, although sub-VFR stratus/fog
is possible late Sat night into early Sun as a warm frontal zone
briefly pushes northward into the region. A little rain is possible
late Sun into Mon ahead of a cold front that will move in from the W
late Mon.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
Tropical Storm Warning for NCZ028-042-043-073>078-083>086-088-089.
Flash Flood Watch from Thursday morning through late Thursday night
for NCZ007>011-021>028-038>043-073>078-083>086-088-089.

&&

SYNOPSIS...Badgett/Hartfield
NEAR TERM...Badgett
SHORT TERM...Hartfield
LONG TERM...Hartfield
AVIATION...CBL/Hartfield
Hazardous weather outlook, Oct 10, 7:17 PM EDT, 3 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Raleigh NC
717 PM EDT Wed Oct 10 2018

NCZ007-021>024-038>040-112330-
Person-Forsyth-Guilford-Alamance-Orange-Davidson-Randolph-Chatham-
717 PM EDT Wed Oct 10 2018

...FLASH FLOOD WATCH IN EFFECT FROM 6 AM EDT THURSDAY THROUGH LATE
THURSDAY NIGHT...

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...Tonight.

Periods of moderate rain are possible through this evening, which
may produce minor street flooding. Otherwise, hazardous weather is
not expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

Rain bands associated with Michael will impact the area Thursday and
Thursday night. Storm total rainfall amounts of 3 to 6 inches with
locally higher amounts can be expected. This rainfall could result
in flash flooding, particularly in low lying and poor drainage areas.
Gusty winds of 20 to 30 mph can also be expected. Winds of this
magnitude could knock down a few trees and power lines. Finally, by
Friday and Saturday, the heavy rainfall will likely lead to minor to
moderate flooding along main stem rivers.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

NCZ008>011-025>028-041>043-073>078-083>086-088-089-112330-
Granville-Vance-Warren-Halifax-Durham-Franklin-Nash-Edgecombe-Wake-
Johnston-Wilson-Stanly-Montgomery-Moore-Lee-Harnett-Wayne-Anson-
Richmond-Scotland-Hoke-Cumberland-Sampson-
717 PM EDT Wed Oct 10 2018

...TROPICAL STORM WARNING IN EFFECT...
...FLASH FLOOD WATCH IN EFFECT FROM 6 AM EDT THURSDAY THROUGH LATE
THURSDAY NIGHT...

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Tropical Storm Warning.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Tropical Storm Warning.
   Flash Flood Watch.

Rain bands associated with Michael will impact the area Thursday and
Thursday night. Storm total rainfall amounts of 3 to 6 inches with
locally higher amounts can be expected. This rainfall could result
in flash flooding, particularly in low lying and poor drainage areas.
Gusty winds of 20 to 30 mph can also be expected. Winds of this
magnitude could knock down a few trees and power lines. Finally, by
Friday and Saturday, the heavy rainfall will likely lead to minor to
moderate flooding along main stem rivers.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 10, 10:31 PM EDTRiver Flood WarningRAHAnson, Stanly30 hr
Oct 10, 10:33 PM EDTRiver Flood WarningRAHChatham63 hr
Oct 10, 10:41 PM EDTRiver Flood WarningRAHDavidson, Davie70 hr
Oct 11, 9:16 AM EDTFlash Flood WarningRAHDavidson, Forsyth, Guilford, Randolph21 hr
Oct 11, 9:46 AM EDTAreal Flood AdvisoryRAHAnson, Hoke, Montgomery, Moore, Richmond, Scotland and 1 more6 hr
Oct 11, 11:17 AM EDTAreal Flood AdvisoryRAHAlamance, Chatham, Cumberland, Durham, Harnett, Lee and 2 more6 hr
Oct 11, 12:00 PM EDTRiver Flood WarningRAHChatham, Lee18 hr
Oct 11, 12:25 PM EDTFlash Flood WarningRAHAlamance, Chatham, Durham, Lee, Orange, Wake9 hr
Oct 11, 1:21 PM EDTFlash Flood WarningRAHGranville, Person12 hr
Oct 11, 1:25 PM EDTFlash Flood WarningRAHCumberland, Harnett, Johnston, Moore5 hr
Oct 11, 2:12 PM EDTAreal Flood AdvisoryRAHFranklin, Halifax, Nash, Vance, Warren, Wilson6 hr
Oct 11, 3:10 PM EDTSpecial Weather StatementRAHGuilford, Randolph35 min
Oct 11, 3:56 PM EDTSevere Thunderstorm WarningRAHAlamance, Chatham, Guilford, Orange, Randolph64 min
Oct 11, 4:16 PM EDTSevere Thunderstorm WarningRAHDurham, Person59 min
Oct 11, 4:43 PM EDTSevere Thunderstorm WarningRAHChatham, Franklin, Granville, Vance, Wake92 min
Oct 11, 4:57 PM EDTSevere Thunderstorm WarningRAHCumberland, Harnett, Hoke, Lee, Moore, Richmond and 1 more93 min
Oct 11, 5:05 PM EDTSevere Thunderstorm WarningRAHJohnston, Sampson, Wayne, Wilson85 min
Oct 11, 5:22 PM EDTSevere Thunderstorm WarningRAHEdgecombe, Franklin, Halifax, Nash, Warren83 min
Oct 11, 6:14 PM EDTSpecial Weather StatementRAHDurham, Franklin, Granville, Vance61 min
Oct 11, 6:30 PM EDTSpecial Weather StatementRAHSampson, Wayne, Wilson60 min
Oct 11, 6:39 PM EDTSpecial Weather StatementRAHHalifax, Nash, Warren36 min
Oct 11, 7:29 PM EDTFlash Flood WarningRAHDavidson, Randolph25 hr
Oct 11, 7:35 PM EDTSpecial Weather StatementRAHFranklin, Granville, Vance, Warren55 min

Nearby

River Flood Warnings in North Carolina, 2018Every river flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.